Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Bismarck, ND

July 5, 2002Burke County, Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2002, 2:41 AM CDT for Burke County, Mountrail County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2002, 2:41 AM CDT (07:41 UTC)
Expired
Jul 5, 2002, 3:45 AM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burke County, ND, Mountrail County, ND

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:55 AM CDTThunderstorm Wind 52 MPowers Lake, NDNumerous large branches down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2483 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.3
Supercell composite
17.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS53 KBIS 050741
SVRBIS
NDC013-061-050845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN NORTHWEST NORTH DAKOTA
  MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 345 AM CDT

* AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTHWEST OF LARSON TO 21
  MILES WEST OF NEW TOWN...OR FROM 13 MILES EAST OF CROSBY TO 33
  MILES EAST OF WILLISTON...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LARSON AT 300 AM CDT
  BATTLEVIEW...WHITE EARTH AT 305 AM CDT
  COLUMBUS AT 310 AM CDT
  NEW TOWN AT 315 AM CDT
  POWERS LAKE AT 325 AM CDT
  ROSS AT 335 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH AND DEADLY LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR NORTHWESTERN NORTH DAKOTA.

LAT...LON 4898 10289 4816 10280 4811 10261 4781 10247
          4791 10193 4853 10201 4852 10225 4874 10225
          4899 10205

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 AM CDT, 23 hours 41 minutes earlier.

Area forecast discussion, Jul 4, 3:00 AM CDT, 23 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT THU JUL 4 2002

CURRENTLY...MCS TRACKING EAST OVER WEST CENTRAL ND WITH ONLY HEAVY
RAINFALL AND PEA SIZE HAIL REPORTED SO FAR. CONVECTION SHOULD END THIS
MORNING THEN REDEVELOP IN THE AFTERNOON IN THE VICINITY OF WEAK
TROUGH AND SHORT WAVE ENERGY CUTS THROUGH THE REGION...APPEARS
BEST CHANCE WILL BE SOUTH AND EAST CENTRAL CWA. MAIN PROBLEM WILL
BE RAINFALL AMOUNTS AND RFD TODAY.

MODEL TREND IN FAIRLY GOOD AGREEMENT. SOUTHWEST FLOW CONTINUES THROUGH
FRIDAY WITH RIPPLES MOVING THROUGH UPPER FLOW. A COLD FRONT SLOWLY MOVES
INTO WESTERN ND FRIDAY EVENING THEN SLOWLY EAST OVERNIGHT. GOOD NVA
ON BACK SIDE AS SURFACE HIGH BUILDS OVER EASTERN MT AND WESTERN ND.

THROUGH THE WEEKEND BROAD WARM H5 RIDGE BUILDS OVER THE REGION
WITH 591-594 HEIGHTS. EXTENDED LOOKS GOOD.

.BIS...NONE.
RGT

In the hours before

Local storm report, Jul 4, 10:46 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1046 PM CDT THU JUL 04 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0543 PM    REGENT                    ND   1 INCH HAIL

07/04/02   HETTINGER                      REPORTED BY HAM RADIO

                                          OPERATOR.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:45 PM CDTFlash Flood WarningBISAdams, Hettinger4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.